n South African Medical Journal - Risk factors and outcomes of contrast-induced nephropathy in hospitalised South Africans : research




Despite ranking third as a cause of hospital-acquired acute kidney injury (AKI), iatrogenic contrast-induced nephropathy (CIN) impacts significantly on morbidity and mortality and is associated with high hospital costs. In sub-Saharan Africa, the rates and risk factors for CIN and patient outcomes remain unexplored.

We conducted a prospective observational study at the Charlotte Maxeke Johannesburg Academic Hospital, South Africa, from 1 July 2014 to 30 July 2015. Hospitalised patients undergoing computed tomography scan contrast media administration and angiography were consecutively recruited to the study and followed up for development of AKI. CIN was defined as an increase in serum creatinine >25% or an absolute increase of >44 μmol/L from baseline at 48 - 72 hours post exposure to contrast media. Outcome variables were the occurrence of CIN, length of hospitalisation and in-hospital mortality.
We recruited 371 hospitalised patients with a mean (standard deviation) age of 49.3 (15.9). The rates of CIN, assessed using an absolute or relative increase in serum creatinine from baseline, were 4.6% and 16.4%, respectively. Anaemia was an independent predictor for the development of CIN (risk ratio (RR) 1.71, 95% confidence interval (CI) 1.01 - 2.87; =0.04). The median serum albumin was 34 g/L (interquartile range (IQR) 29 - 39.5) and 38 g/L (IQR 31 - 42) in the CIN and control groups, respectively (=0.01), and showed a significant trend for CIN development (RR 1.68, 95% CI 0.96 - 2.92; =0.06). Mortality was significantly increased in the CIN group (22.4% v. 6.8%; <0.001), and CIN together with anaemia increased mortality twofold (RR 2.39, 95% CI 1.20 - 4.75; =0.01) and threefold (RR 3.32, 95% CI 1.48 - 7.43; =0.003), respectively.
CIN has a relatively high incidence in sub-Saharan Africa and predicts poorer clinical outcomes. The presence of CIN and anaemia positively predicted mortality. Caution should be exercised in patients with hypoalbuminaemia and anaemia undergoing contrast media administration.


Article metrics loading...

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error